Skip to main content

Mental Health

A reminder that this article from our magazine Visions was published more than 1 year ago. It is here for reference only. Some information in it may no longer be current. It also represents the point of the view of the author only. See the author box at the bottom of the article for more about the contributor.

A Sudden Stop

Medication management taken out of my control

Patricia Harding

Web-only article from "Medications" issue of Visions Journal, 2007, 4 (2)

stock photoI want to tell you about something that happened to me. Everyone can learn something from this story, and that is why I want to share it. What happened to me should never have happened.

I was taken into the hospital emergency one morning with severe stomach pain. I had been vomiting all night. I was lucky—it was early enough that the shifts had just changed and I was able to walk right into an examination room. They took information about me, including the fact that I was taking Paxil (antidepressant) for my anxiety and depression. The emergency doctor told me I’d have to come off the Paxil until they knew what was wrong. I knew that Paxil is broken down in the liver and that they wanted to make sure that my liver wasn’t the problem. It was understandable, to say the least.

Tests and X-rays were done. They found that it wasn’t my liver, but my gall bladder and pancreas. I had pancreatitis; a gall stone was irritating my pancreas.

I was sure that once they knew it wasn’t my liver they would put me back on the Paxil, which, as some of you know, mustn’t be stopped suddenly. I didn’t get the Paxil, so kept asking the nurses and doctors for it—my family doctor was away at the time so I had a locum. Now, I know that you mustn’t take medication brought from home, as the hospital personnel need to be sure what’s going into you. Again, this was very understandable. But there was still no Paxil, even after the doctor said he would write it on my chart.

Another couple of days went by without any Paxil, but I was given a lot of Demerol (a pain-relief medication). I was becoming agitated and couldn’t sleep. I was having wild dreams when I did sleep and was hearing things. The first noise I heard was the winning goal by Henderson in the 1972 Canada–Russian hockey series. It played over and over. I tried turning the television off, because I thought that’s where the noise was coming from. But the television wasn’t on. I hadn’t rented it. I then turned off my IV, which wasn’t a good thing. It could have caused an air bubble or some other complication—but, fortunately, nothing happened.

Finally, after six days without any Paxil, the nurse gave me some, along with some Ativan (an antianxiety medication)—my doctor was back and the hospital had contacted him. Yeah! I slept like a baby.

The next morning, however, I started hearing voices. At first the voices were of people I knew. They were planning an intervention of some sort. It sounded like the voices were coming from the roof, but I was on the second floor of a three-storey hospital. The voices changed and became nastier and nastier, threatening and belittling me. I became extremely paranoid and felt very unsafe and couldn’t sit or rest. I went for a walk along the halls and overheard a lab technician say, “Oh, they let the weirdo out!” I felt sure everyone knew I had a mental illness, so the paranoia grew.

Some relief came in the form of Haldol (an antipsychotic), which calmed me down and lessened the voices to some extent. My mom came to visit and became my advocate. I didn’t want to stay at the hospital, so my doctor discharged me to my mother. I went home with her and immediately felt better, although I couldn’t settle and still felt a little paranoid. Haldol got me through the night, and I was back on my regular dose of Paxil. I still felt a little paranoid the next day, but the voices were gone and I was less agitated. I didn’t need the Haldol again and I gradually got better.

I found that the nurses on the medical and surgical floors were very leery of giving out psychiatric medication—or of dealing with psychiatric issues at all. It seemed that knowledge of mental health and the medications used was lacking, which should not be the case. There needs to be an understanding of what might happen if psychiatric medications are misused or discontinued. It was a scary and unnecessary experience for me. I did write a letter to the hospital about my experience. Hospital administration wrote back, saying they’d look into it, but I don’t know if anything came of it.

When the immediate complaint is a physical one, the mental condition cannot be ignored. I hope that caregivers will come to see that psychiatric medications are nothing to be fooled with. And I hope that everyone can see that it is important for patients to stay on their medications and to insist that their mental health treatment not be interrupted.

 
About the author

Patricia has been coping with depression and anxiety since she was 11 years old, but wasn’t diagnosed until she was 25. Patricia has a master’s degree in clinical psychology; it took her longer than usual to get her degree, but she wouldn’t let her illness get in the way.

 

Stay Connected

Sign up for our various e-newsletters featuring mental health and substance use resources.